Michigan, 2019

Tornado and Damaging Winds in Michigan, May 19, 2019

May 19, 2019 · NWS GRR · 6 events in 6 counties and zones

Severe storms produced scattered pockets of damaging wind gusts in the form of downed trees, tree limbs, and several power poles and power lines that were downed. In addition a NWS storm survey confirmed that an EF-0 tornado struck southern Barry county and resulted in extensive damage to a few barns and some tree damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$62,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Severe storms produced scattered pockets of damaging wind gusts in the form of downed trees, tree limbs, and several power poles and power lines that were downed. In addition a NWS storm survey confirmed that an EF-0 tornado struck southern Barry county and resulted in extensive damage to a few barns and some tree damage. There were no injuries or fatalities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at May 19, 2:30 PM EST, 1 hour 14 minutes earlier.

Area forecast discussion, May 19, 2:30 PM EST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
330 PM EDT Sun May 19 2019

LATEST UPDATE...
Synopsis/Discussion/Marine/Hydro

.SYNOPSIS...
Issued at 330 PM EDT Sun May 19 2019

-Showers and thunderstorms ending this evening

-Breezy and Chilly Monday; patchy frost possible Monday night
 north of I-96

-Rebounding temperatures for mid to late week with shower and
 thunderstorms potential returning.

&&

.DISCUSSION...(This evening through next Sunday)
Issued at 330 PM EDT Sun May 19 2019

Narrow window of potential svr tstms with damaging winds still
exists between 4 PM and 9 PM this evening as mid level shortwave
and sfc cold front come through the area. High shear/low cape
environment with MLCapes only around 500 J/KG but 0-6 KM shear of
70-75 kts.

A brief area of clearing is now spreading in from the west and
upstream storm reports indicate a history of localized svr wind
gusts around Milwaukee and Chicago. This scattered convection may
temporarily weaken over the cold waters of the Lk MI but then re-
intensify again once over land in wrn Lwr MI.

Latest CAMs indicate a scattered to broken line of strong
convection along the lakeshore at 21Z, reaching the LAN/JXN areas
around 00Z. Poor mid level lapse rates of 5.5 to 6 C/KM are
a limiting factor, but if line of storms can somehow congeal and
develop a cold pool, the damaging wind threat will increase as the
storms move east at nearly 50 kts early this evening.

Storm threat ends after 9 PM then dry but breezy and turning cool
tonight. Extensive low level cloudiness will pour in late tonight
and early Monday behind the front, lingering much of tomorrow.
Incoming sfc ridge should bring decreasing clouds mid to late
afternoon as well as diminishing winds. Will need to consider a
potential frost advisory for Monday night up north with light
winds and clr skies under the sfc ridge.

Warm front will start lifting back north late Tuesday night and
Wednesday, bringing our next chance of showers and tstms. Thursday
and Friday look like warm/humid days with the warm front probably
to our north, but isolated diurnal showers or storms could still
develop.

The upcoming holiday weekend could feature periodic showers and
tstms with the frontal boundary draped across the region. Daily high
temps will be tricky since cool readings are likely north of the
boundary with summerlike readings and humid conditions to the
south.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 150 PM EDT Sun May 19 2019

Scattered rain showers and ocnl MVFR cigs are expected through
around 20Z, followed by a roughly 4 hour window between 20Z and
00Z in which tstms, some strong, may impact the terminals. These
storms could contain some brief gusty winds in excess of 40kts and
heavy downpours which produce IFR vsbys.

Tstm threat ending after 00Z but gusty west winds to 25 kts
continuing. Widespread MVFR cigs overspreading the region after
06Z tonight and remaining in place Monday morning with the gusty
west winds becoming northwesterly by Noon Monday.

&&

.MARINE...
Issued at 330 PM EDT Sun May 19 2019

No change to the Small craft Advisory. Still concerned about some
potential beach erosion tonight with westerly wind trajectory
behind the cold front and 4-6 ft waves, but confidence not high
enough to issue Lakeshore Flood Advisory. Winds and waves
diminishing late Monday and especially Monday night.

&&

.HYDROLOGY...
Issued at 330 PM EDT Sun May 19 2019

Rainfall since the locally heavy rainfall Friday night has been
limited in nature, with no real impacts for most areas. The
exception to this has been at Vicksburg where the level has come up
to near flood stage. Emergency Management and river observers
indicate no threat to homes or people, so we have held off on
headlines for now, and will continue to monitor.

We are not expecting any significant amounts of rainfall this
evening with the storms, or through the coming work week. There will
be a couple of chances of rainfall, however these systems look
progressive, and should not have all of the ingredients needed for
heavy rain events.

Flooding already occurring due to high Lake Michigan water levels
may worsen a bit with stiff southwest to northwest winds tonight
into Monday.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Small Craft Advisory until 5 PM EDT Monday for LMZ844>849.

&&

SYNOPSIS...Meade
DISCUSSION...Meade
AVIATION...Meade
HYDROLOGY...NJJ
MARINE...Meade
Hazardous weather outlook, May 19, 2:40 AM EST, 13 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
340 AM EDT Sun May 19 2019

MIZ037>040-043>046-050>052-056>059-064>067-071>074-200745-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
340 AM EDT Sun May 19 2019

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

A few thunderstorms are possible this morning and early afternoon
with heavy downpours and cloud to ground lightning as the main
threats.

A second round of showers and thunderstorms is possible this
afternoon--mainly between 4 and 10 pm. Should the storms occur,
damaging winds to 60 mph with downed tree limbs are possible.

A brief period of gusty winds to 40 mph is possible this
afternoon.

Minor lakeshore flooding and beach erosion is
possible after midnight tonight, though flooding is not expected
to be widespread but instead confined to especially vulnerable
locations.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Minor lakeshore flooding and beach erosion is possible through
early Monday afternoon though flooding is not expected to be
widespread but instead confined to especially vulnerable
locations.

Frost is possible early Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and evening.

LMZ844>849-200745-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
340 AM EDT Sun May 19 2019

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are possible from mid-morning to late afternoon with
cloud to water lightning and gusty winds possible.

Patchy dense fog is possible though this evening, especially
toward the open water.

Winds and waves will be hazardous to small crafts from this
afternoon through late Monday evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Winds and waves will be hazardous to small crafts from this
afternoon through late Monday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

BORCHARDT

In the hours before

Local storm report, May 19, 12:06 PM EST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
106 PM EDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1209 PM     TSTM WND GST     1 SSE SPRINGFIELD       42.32N 85.23W
05/19/2019  M48 MPH          CALHOUN            MI   ASOS

            ASOS STATION KBTL BATTLE CREEK.

&&
Special weather statement, May 19, 2:06 PM EST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
306 PM EDT Sun May 19 2019

MIZ037>040-043>046-050>052-056>059-064>067-071>074-192100-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Ludington, Baldwin, Reed City, Clare, Hart,
Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, Alma,
Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, Holland,
Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek,
and Jackson
306 PM EDT Sun May 19 2019

...THUNDERSTORMS EXPECTED THIS AFTERNOON OR EVENING...

Scattered thunderstorms are expected to move through the area from
west to east today, reaching the Lake Michigan shore around 4 PM,
and the Lansing area by 7 PM. Occasional cloud to ground lightning
strikes and wind gusts greater than 40 MPH are expected with these
storms. Damage to tree limbs and power lines are possible. Isolated
wind gusts to 60 MPH could knock down larger trees. These storms will
move quickly to the east-northeast at 45 to 50 MPH. Be prepared to
move indoors when thunderstorms approach.

CAS

The radar

The Grand Rapids radar (KGRR), 81 km away, was scanning. The volume nearest the first event began at 20:41 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Van Buren

When
May 19, 3:44 PM EST
Where
Van Buren County, 0.51 mi W of South Haven
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
42.400, -86.280

A 56 knot peak wind gust was measured at the South Haven GLERL site.

Thunderstorm Wind, Kent

When
May 19, 4:34 PM EST to 4:36 PM EST
Where
Kent County, Browne Center
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
42.820, -85.370

The public reported that a large tree was blown down near the intersection of 84th street and Alden Nash road.

Thunderstorm Wind, Ionia

When
May 19, 4:40 PM EST to 4:41 PM EST
Where
Ionia County, 1.01 mi E of Elmdale
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
42.850, -85.300

A power pole was uprooted and tree limbs were blown down west of Clarksville.

Thunderstorm Wind, Kalamazoo

When
May 19, 4:50 PM EST to 4:52 PM EST
Where
Kalamazoo County, 1.02 mi W of Portage
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
42.200, -85.590

Several power poles and trees were blown down.

Thunderstorm Wind, Montcalm

When
May 19, 5:02 PM EST to 5:04 PM EST
Where
Montcalm County, 0.85 mi SE of Edmore
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
43.390, -85.040

A trained spotter reported that several trees were blown down near the intersection of Wyman and Deaner roads.

Tornado, Barry

When
May 19, 5:25 PM EST to 5:28 PM EST
Where
Barry County, 2.32 mi N of Lacey to 1.23 mi WSW of Maple Grove
Rating
EF0
Path length
1.35 mi
Path width
50 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
42.533, -85.174

A National Weather Service storm survey found that an EF-0 tornado struck southern Barry county. The tornado damage path began on Barryville Road about one |quarter mile south of Cloverdale Road and ended on Marshall Road about a quarter mile south of Maple Grove Road. Three barns on one farm were damaged just southeast of the intersection of Barryville and Cloverdale Road and a telephone pole was blown down a few hundred feet northeast of the barns. About a dozen trees were|snapped or uprooted along the path of the tornado.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2019Every state in 2019This day in weather historyThe tornado archive for Michigan, 2019Warnings in Michigan, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 824192, 824194, 824195, 824198, 824199, 824204.